How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog
Satisfied Customers: 16927
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Question Here...
Dr. Kara is online now

I accidentally gave my dog a does of johnsons spot on

Resolved Question:

I accidentally gave my dog a does of johnsons spot on for a heavier dog than he is. I have bathed him to hopefully reduce its affect. Is there anything else i need to do. How will this effect him ?
Submitted: 2 years ago.
Category: Dog
Expert:  Dr. Kara replied 2 years ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that your fellow was accidentally given a higher than usual dose of a flea prevention topical. This company makes several formulas, with different active ingredients. Can you please give me the list of active ingredients in the formula you applied? In general with an overdose of flea medication I recommend that you bathe him fully in cool/tepid water and a degreasing agent such as Dawn dishwashing detergent until the site that the topical was applied no longer looks greasy. That means much of the product is removed, and thus we should be able to avoid symptoms of an overdose.Do not vigorously rub the area, as that will increase absorption. But do gently bathe that area to remove as much as possible. The less he absorbs the better. If you can still see where the medication was applied concentrate on getting that area clean. You may need to bathe him several times.If this is a pyrethrin based product common symptoms of this toxicity are drooling, nausea, diarrhea, dilated pupils, tremors, incoordination and in very severe cases seizures.The problem with this toxin is if they begin to show symptoms is becomes very difficult for them to eat and drink, so they can get very dehydrated and worsen quickly.If the tremors are very bad they can cause an increase in body temperature and muscle toxins which can cause brain damage and kidney failure.So if their body temperature rises and they are tremoring consistently we put them on fluids to bring down the body temperature and flush out the muscle toxins.If actual seizures occur he will need intravenous medication for that. At home all that can be done is decontamination (bathing) and nursing care. That includes keeping him quiet and away from stairs so he doesn't fall and hurt himself, and helping him eat and drink. Keep an eye on body temperature.(concern is a rectal temperature more than 103.5F) Keep him in a quiet area as the more he is stimulated the more he will tremor.If he seizures he must be seen by a veterinarian.There is nothing that you can do at home for that. As far as how long his symptoms will last, that will depend upon whether we can get most of this off or not.Usually symptoms last 2 to 3 days if we can get most of the product off.If this is an extreme exposure then symptoms can last a couple weeks.Very rarely there is long term damage.If this is a product with Pyriproxyfen only there is less likely to be side effects. This is an insect growth regulator and does not affect mammals in most cases. It does not kill adult fleas, but it prevents them from laying viable eggs. Possible side effects are skin irritation, itching, hair loss, and sores at the site of application. Very rarely we can see drooling, diarrhea and vomiting. Extremely rarely dogs may become lethargic or agitated, or have tremors and seizure. I would not expect any of these symptoms if you bathe your pup soon after applying and remove most of the product.Please let me know if you have any further questions.
Customer: replied 2 years ago.
I was mistaken it is in fact a bob Martin product it contains:Margosa extract 3 percent w/w , ethyl butylacetylaminopropionate. 9.8 percent w/w. And diethylene glycol ethyl ether 86.95 percent
Customer: replied 2 years ago.
I've washed as much as i can off him but i don't have a anything to do it with other than water. How will the ingredients I've sent you b likely to effectively to him
Expert:  Dr. Kara replied 2 years ago.
Thanks for the further information.I would still bathe your fellow as I directed until the application spot no longer appears greasy.Margosa extract 3 percent w/w - this is an extract that contains neem oil. It is a "homeopathic" used in people which can highly toxic in dogs, especially if ingested. Dogs can show signs of drooling, nausea, vomiting, diarrhea, and topical skin irritation. If you cannot remove it all place an elizabethan collar so he cannot reach the area to lick/ ingest the product.ethyl butylacetylaminopropionate. 9.8 percent w/w. - this is a very old insect repellent which is rarely used anymore due to side effects of drooling, nausea, vomiting, diarrhea, and topical skin irritationAnd diethylene glycol ethyl ether 86.95 percent - this is a solvent the allows the product to distribute into oil glands and over the skin. It too is very, very irritating. Do you have any sort of hand or body soap or shampoo? In a pinch that will work too, just not quite as effective.
Customer: replied 2 years ago.
I have dog shampoo which I have now bathed him with - his skin doesn't look greasy now & so far he seems okay in his self. How long wil it take to effect him
Expert:  Dr. Kara replied 2 years ago.
Very good, I am pleased to hear that you were able to remove most of the product. If he doesn't get nauseous, vomit or get loose stools within the next 24 hours he should remain fine. Skin irritation can take as long as 3-4 days to show up, so just keep an eye on the site.
Customer: replied 2 years ago.
I'm sorry but im having a little difficulty in understanding your last answer, it may be that my phone has not downloaded it correctly. I think you are saying something about if he doesn't
get diarrhoea or vomiting within a period of time he should be alright but the message is not complete - could you please explain again for me
Expert:  Dr. Kara replied 2 years ago.
Yes, I am saying if he is going to develop signs of vomiting or diarrhea from the toxins those normally develop within 24 hours of exposure. If he doesn't show those signs by then then he is unlikely to develop them and he should be fine in that respect.But skin irritation at the site where the topical was applied can take as long as 3-4 days to show up, so just keep an eye on the site. If he develops red, raw weepy skin there he will need to see his veterinarian for an anti-inflammatory, and possibly antibiotics depending upon how deep the inflammation spreads. Does that make more sense?
Dr. Kara and other Dog Specialists are ready to help you
Customer: replied 2 years ago.
Yes thank very much you have been very helpful & I have now put a collar on him to prevent him getting at the site
Expert:  Dr. Kara replied 2 years ago.

Great, that should make it even less likely that he will get sick. My best to your fellow.